Winter Weather, Buchanan
- When
- January 14, 6:00 PM EST to January 15, 4:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
A clipper system deposited 2 to 3 inches of snow during the overnight period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A clipper system deposited 2 to 3 inches of snow during the overnight period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 14, 3:52 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 352 PM EST SAT JAN 14 2012 .SYNOPSIS... A CLIPPER PASSES SOUTH TONIGHT. WARM UP EARLY NEXT WEEK. RAIN SYSTEM MONDAY NIGHT AND TUESDAY. COLDER WEDNESDAY. && .NEAR TERM /THROUGH SUNDAY/... WEAK S/W EMBEDDED AN CHANNELED WESTERLY FLOW WILL TRAVERSE ACROSS THE SOUTHERN COALFIELDS AND SOUTHWESTERN VA THIS EVENING. DYNAMICS ASSOCIATED WITH THIS FEATURE QUITE MODEST...AND MOISTURE IS NOT TOO ROBUST. CONDITIONS ARE FAVORABLE FOR A SHORT PERIOD SNOW SHOWERS TO DEVELOP THIS EVENING. BOTH NAM AND GFS IN PRETTY CLOSE AGREEMENT IN TIMING THE FEATURE ACROSS FOR FORECAST AREA. BOTH MODELS HAVE BACKED OFF SLIGHTLY ON QPF AMOUNTS FROM PREVIOUS RUNS. HOWEVER...SHORT TERM HRRR MODEL STILL PAINTS SOME QPF IN THE FORM OF LIGHT SNOW OVER SW VA...AND LESSER AMOUNTS OVER SRN COALFIELDS. WILL CONTINUE WITH WSW FOR SW VA...KEEPING THE SAME GENERAL SNOW AMOUNTS IN PLACE. HOWEVER...SINCE MODELS HAVE BACKED OFF SLIGHTLY WITH AMOUNT OF MOISTURE AND UPSTREAM OBS AND SAT IMAGERY DO NOT SHOW MUCH HAPPENING WITH THIS SHORTWAVE...HAVE BACKED OFF SLIGHTLY WITH THE AREA COVERAGE OF SNOW ACCUMULATIONS FOR AREAS OUTSIDE THE ADVISORY. USED ADJMETBC FOR PRIMARY TEMP FIELDS...WITH ADJUSTMENTS OVER THE MOUNTAINS. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... QUIET START TO THE PERIOD WITH HIGH PRESSURE TRUDGING EAST SUNDAY NIGHT. SOUTHWESTERLY FLOW KICKS IN WITH H925 WINDS INCREASING TO 30-40 KNOTS BY 12Z. THIS FLOW WILL START TO PUSH SOME HIGH CLOUDS IN TOWARDS MORNING...OTHERWISE SKIES WILL BE MOSTLY CLEAR. THE WINDS WILL ALSO BE PUSHING IN WARMER AIR ALOFT...H925 TEMPERATURES RISE FROM -6C AT 00Z TO +6 AT 12Z. MODELS STILL HAVE A SHARP INVERSION NEAR THE SURFACE THROUGH THE NIGHT. STILL...WITH SUCH STRONG WINDS ALOFT...THINK SOME OF THE WARMER AIR WILL MIX DOWN AND ALLOW FOR RISING TEMPERATURES OVERNIGHT. SO...WENT WITH A MIN TEMP CLOSE TO THE MET AROUND MIDNIGHT...WITH A NONDIURNAL RISE THEREAFTER. ECMWF DOES LOOK LIKE A GOOD MIDDLE-OF-THE-ROAD APPROACH TO NEXT SYSTEM...WITH A GENERALLY LARGE MODEL SPREAD. LOW PRESSURE DEVELOPS IN THE PLAINS ON MONDAY...AND THEN TAKES OFF TO THE NORTHEAST TOWARDS YYZ BY 00Z WEDNESDAY. SUPPORT WILL BE PROVIDED BY DEEPENING SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. SOME ISENTROPIC LIFT NOTED ON MONDAY...MUCH OF WHICH WILL GO INTO MOISTENING THE ATMOSPHERE AT FIRST AND INCREASING CLOUD COVER. SUFFICIENTLY DEEP MOISTURE ARRIVES BY 18Z AND ALLOWS THE FIRST RAINDROPS IN SOUTHEAST OHIO. PWAT CONTINUES TO INCREASE IN THE SOUTHWEST FLOW...EVENTUALLY REACHING AN INCH OR SO BY 12Z TUESDAY. POPS CONTINUE TO TREND UPWARD...REACHING THEIR PEAK BY 12Z TUESDAY WITH CATEGORICAL VALUES ACROSS MUCH OF THE AREA. SUPPORT FOR LIFT WILL BE PROVIDED BY LFQ OF H250 JET ALONG WITH CONTINUED 290/295K ISENTROPIC UPGLIDE. STILL...RAIN RATES SHOULD NOT BE EXCESSIVE...AND AROUND A HALF INCH OF RAIN CAN BE EXPECTED FROM THIS EVENT THROUGH 12Z TUESDAY. RAN CLOSER TO MET NUMBERS MONDAY/MONDAY NIGHT...WHICH HAD A SMALLER DIURNAL RANGE THAN THE MAV. THEREAFTER...WE AWAIT COLD FROPA WHICH WILL OCCUR LATER TUESDAY AFTERNOON AND TUESDAY EVENING. ANOTHER .20 TO .30 INCH OF RAIN IS POSSIBLE IN CONTINUED MOIST FLOW/LIFT. UNCERTAINTY WITH TIMING LEADS TO UNCERTAINTY IN CHANGEOVER TO SNOW...BUT FOR NOW THINK THIS OCCURS AFTER 00Z WEDNESDAY. BY THAT TIME...DEEPER MOISTURE IS DEPARTING AND ONLY HAVE LIKELY POPS ALONG WESTERN SLOPES...WITH WINDS BEGINNING THE TRANSITION TO WESTERLY AND EVENTUALLY NORTHWEST. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... SURFACE HIGH PRESSURE STARTS THIS PERIOD WITH COLD H85 TEMPS. AS SYSTEM SWINGS SOUTHEAST ON THURSDAY...COULD SEE SOME LIGHT SNOW SHOWERS FOR A BRIEF PERIOD OF TIME. AS THIS SYSTEM QUICKLY MOVES NORTHEAST...ANOTHER IS ON ITS HEELS. BY THE END OF THE WEEK...THIS SYSTEM SHOULD REACH THE OHIO VALLEY. HOWEVER THIS TIME...WARMER AIR ACCOMPANIES IT. THIS WOULD LEAD TO RAIN. HPC GUIDANCE HANDLES THIS WELL. WILL USE HPC WITH SOME MINOR ADJUSTMENTS. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... SEEING SLOW RECOVERY TO MVFR AND VFR CONDITIONS THIS AFTERNOON AS ATMOSPHERIC COLUMN GOES THROUGH SOME MODEST DRYING. WEAK DISTURBANCE PASSES TO OUR SOUTH THIS EVENING KICKING OFF ROUND OF SNOW SHOWERS. BROUGHT IN A SHORT PERIOD OF MVFR CONDITIONS IN -SN FOR KBKW. AREAS TO THE SOUTH AND WEST OF KBKW WILL LIKELY SEE IFR CONDITIONS IN PERIODS OF HEAVIER SNOW. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: CEILING HEIGHTS DURING THE DAY SAT DIFFICULT. THE +-3 THSD FT CEILINGS MAY BECOME SCATTERED QUICKER THAN FORECAST IN THE WESTERN LOWLANDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H M M M M M M M M M M HTS CONSISTENCY H H H M M M M M M H H H BKW CONSISTENCY H H H M M M M M M M M M EKN CONSISTENCY M M M M M M M M M M M M PKB CONSISTENCY M M L L M M H H H H H H CKB CONSISTENCY M M M M M M M M M M M M AFTER 18Z SUNDAY... IFR POSSIBLE IN SNOW SHOWERS TUESDAY NIGHT AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR VAZ003-004. && SYNOPSIS...KMC/JB/CL NEAR TERM...KMC SHORT TERM...CL LONG TERM...JB AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 504 AM EST SAT JAN 14 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 035>040-046-047-151015- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 504 AM EST SAT JAN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-151015- DICKENSON-BUCHANAN- 504 AM EST SAT JAN 14 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ024-025-033-034-151015- MINGO-LOGAN-MCDOWELL-WYOMING- 504 AM EST SAT JAN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A LOW PRESSURE SYSTEM PASSING SOUTH OF THE AREA LATE TODAY AND TONIGHT WILL BRING LIGHT SNOW. IF THE LOW TRACKS A BIT FARTHER NORTH THAN EXPECTED...AND / OR THE SNOWFALL INTENSITY IS GREATER THAN CURRENTLY FORECAST..THAN AN ADVISORY FOR SNOW MAY BE NEEDED FOR THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM / SL
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356592, 356593.